Lightning, Boone
- When
- May 22, 5:30 AM CST
- Where
- Boone County, Columbia
- Reported by
- NEWSPAPER
- Coordinates
- 38.991, -92.310 (the zone’s center; the record gives no point)
A fire started by lightning destroyed 50 percent of a home in Columbia.
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 22, 3:50 AM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 400 AM CDT WED MAY 22 2002 ONE MORE QUIET WX DAY IN STORE FOR THE BI-STATE REGION WITH UPR LVL RDG OVR MO IL TDA...AND LOW LVL WAA INCRSG ON BACK SIDE OF SFC/850 MB HI WITH INCRSG S-SELY SFC WNDS AS STG PRESSURE GRADIENT MOVS EWD INTO AREA. INCRSG MID-HI LVL WAA CLOUDS TDA ESPECIALLY OVR NRN AND WRN PTN OF THE CWA. LOW LVL CLOUDS/MOISTURE ADVCTG NWD THRU CNTRL TX HAVE A LONG WAY TO GO TO MAKE IT INTO CWA. MDLS NOT INDICATING MUCH LOW-MID LVL MOISTURE TIL LATE TGT AND EARLY THU. WL PUT A LOW POP IN UIN AREA LATE TGT AS ETA MDL CONTS TO GENERATE QPF IN THIS REGION AS STG SWLY LLJ BRINGS BOTH STG 850 MB THETA E ADVCTN AND MOISTURE CNVG TO THIS AREA BY 06Z THU. ETA MDL ALSO DEPICTS THE K INDICES INCRSG TO ARND 35 IN NERN MO WITH 850-600 MB D THETA E/DZ DCRSG TO -5 TO -10 BY 12Z THU. EXPECTING WKNG ELEVATED CONVECTION IN OR NR THIS REGION LATE TGT AND EARLY THU. BETTER THREAT FOR CONVECTION THU AFTN AND THU NGT AS CDFNT MOVS SEWD THRU CWA AND SFC/850 MB MOISTURE BCMS MORE ABUNDANT. ETA MDL ALSO INDICATING UPR DIVERGENCE INCRSG OVR MUCH OF THE CWA THU AND THU NGT IN RGT ENTRANCE REGION OF JT STRK MOVG NEWD THRU THE GRT LKS REGION. ETA MDL ALSO FASTEST WITH CDFNT TAKING IT SEWD THRU STL ALREADY BY 12Z FRI...ALTHOUGH 850 MB FNT LAGGING BACK ACRS NRN MO. AVN MDL KEEPS PCPN GOING THRU SAT UNTIL PASSAGE OF A SECONDARY NRN STRM SHRTWV TROF AND ASSOCIATED SFC WV ON FNT MOVG THRU NERN MO. WL LEAVE EXTD FCST ALONE ALTHOUGH IT APRS THAT PCPN SHOULD PUSH E AND S OF THE CWA BY SAT NGT WITH RELATIVELY STG SFC RDG MOVG SEWD INTO CWA. .STL...NONE GKS
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-222100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 530 AM CDT WED MAY 22 2002 THREATS THROUGH TONIGHT... HAZARDOUS WEATHER IS NOT EXPECTED. DISCUSSION... AN INCREASING SOUTH OR SOUTHEAST WIND WILL BRING WARMER AIR INTO THE REGION TODAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT OVER NORTHEASTERN MISSOURI AND WEST CENTRAL ILLINOIS AS STRONG SOUTHERLY WINDS TRANSPORT INCREASING MOISTURE AHEAD OF AN APPROACHING COLD FRONT. OUTLOOK FOR THURSDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THE SLIGHT RISK AREA IS WEST OF A LINE EXTENDING FROM OWENSVILLE MISSOURI NORTHEAST TO CAMP POINT ILLINOIS. SOME CITIES INCLUDED IN THE THREAT AREA FOR SEVERE THUNDERSTORMS ARE COLUMBIA...JEFFERSON CITY...EDINA...HANNIBAL AND QUINCY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT MOVING SOUTHEASTWARD THROUGH THE REGION THURSDAY AFTERNOON AND THURSDAY NIGHT. SOME STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. GKS THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL WATCH...WARNING OR ADVISORY PRODUCT.
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
A fire started by lightning destroyed 50 percent of a home in Columbia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290855.